Seriously fed up with this now

I was diagnosed with GCA in September last year, and after being passed from Ophthalmology clinic to Rheumatology, had it confirmed that I had been suffering from PMR for probably a year prior to that. Having started on 60 mg pred I am now down to 17.5 mg, but am reluctant to step this down further as the head pain, jaw and tongue pain are back. I don't get to see my rheumatologist until 3 March, and my ophthalmology appointment has been postponed till 17 March. They still want to keep tabs on me as I had eye damage original, though my sight was saved by the pred. I also have SVT and will be seeing cardiology again in May. I'm feeling really low today, having had to disperse my stud of Welsh Cobs due to not being able to cope with them over the winter. My last baby went at the weekend and all I have left is a couple of retirees. I know that probably by depression is partly due to tiredness, having driven 300 miles to take the boy to where he is being trained, but I am so fed up with planning my life around taking pills! If I took them and felt on top of the world I could cope, but the side effects are getting me down. I don't recognise my face in the mirror any more, and my hair is falling out, and I have a tummy for the first time in my life. I am used to people being astounded that I am 65, and querying whether I qualify for pensioner discounts, and this doesn't happen any more! Sorry, lost my sense of humour for a while. I apologise for off loading, this forum is probably the only place where people will understand how I feel.

4 Replies

oldestnewest
  • Snap got my GCA in September I started on 40mg just going from 25to 22-5 at the moment having to use slow way as this drop brought on every side effect you can think of and a lot of other health problems to the surface know how you feel

    Iam just starting to put structure into my days taking it slow going to the Algarve on 21st for 7days with hubby need the break .Like you never looked my age just had to get size 14 underwear because of tum. Having to change hair style because I get very cold head so using turbans only problem people think I have lost all my hair .I think i need to become a eccentric might be fun!!!!!

  • Oh dear rjw2014, so sorry for your situation with your beloved ponies. Yes, we do all know your feelings! Sometimes it seems like there is no future, but there is believe me. Like so many of us with a late diagnosis of GCA starting on a huge amount of Pred there are many side effects, but the only thing that kept me going was knowing that if I didn't take them I would lose both my eyes - one having already been lost. No contest!

    The Ophthamologist told me I would need to take Pred for at least two years to preserve sight, so it's not a quick fix as some GPs think.

    When I was on 17.5mg my pains returned and I was told by my GP (who missed the original diagnosis) to go up to 20mg, but my Ophthamologist said go to 30mg, so I compromised and went back up to 25mg. That worked, pain gone.

    Suggest you contact GP and tell him you are going increase for a few days to see if the pain goes away. What was the last dosage you were pain free? Try that, if not sure then try 25mg perhaps.

    As for your face, it will return to normal, now down to 5.5 and have lost the chipmunk look!

    Take care, and most important, never lose your sense of humour, it gets you through most things. DorsetLady

  • rjw, snap with having undiagnosed PMR and GCA arriving on the scene. Yes we all do so understand how you feel and can empathise with all that you have said. Obviously, together with a return of your symptoms and having to part with your beloved ponies is feeling like a stress too many at the moment.

    Firstly, you need to increase that steroid dose now, to at least the dose where you last felt comfortable (the dose above where you felt the symptoms returning - if you delay doing so you might need an even higher dose to get the pain under control. Once the pain is under control, you need to remain at that dose for about 4 weeks before trying a reduction, and the smaller you can make that reduction the less withdrawal effect it should have on your body.

    Secondly, I know it isn't easy but do please try not to get upset about the side effects to your hair and your tummy - they are temporary and will disappear as you get to the lower doses. Although we have a love/hate relationship with steroids and their side effects, they are what is protecting you from losing your eyesight.

  • So sorry you're having an upsetting time losing your 4 legged friends - I can imagine how it hurts you.

    I realise you want to get off pred asap - but your reduction from 60 to below 20 between September is a bit fast in GCA. Flares are very common in the first 18 months or so in GCA and are usually caused by reducing too far or too fast. I would ask your GP to allow you return to 20mg for the moment until you see your rheumy and I would phone the rheumy or the eye specialist and ask their advice - call their secretary, they may even fit in an emergency appointment.

    The others have said the rest - you will get back to normal. And I don't think there is much contest between being fat or being blind. That was the attitude my husband took when his chemo made him deaf: deaf or dead? No contest.

You may also like...